Hail, Benson
- When
- July 10, 5:45 PM CST
- Where
- Benson County, 4 mi SE of Esmond
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 48.967, -98.767
Strong rotation was also observed in the clouds.
8 hail, 4 tornado, 3 flash flood, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 10, 1:10 PM CST, 4 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 210 PM CDT SUN JUL 10 2005 .SHORT TERM... MAIN QUESTION THIS AFTERNOON/EVENING WILL BE CONVECTIVE INITIATION ALONG AND NORTH OF BOUNDARY. CUMULUS FIELD HAS DEVELOPED ALONG BOUNDARY FROM JUST NORTHWEST OF BIS TO NW OF DVL. THIS ACTIVITY LOOKS TO BE BASED NEAR THE BOUNDARY LAYER...ALTHOUGH CAPPING INVERSION HAS INHIBITED DEVELOPMENT THUS FAR. DEWPOINTS ARE IN THE LOW/MID 70S AHEAD OF BOUNDARY...ALONG WITH ML CAPES FROM 2500-3500J/KG...SO EXTREME INSTABILITY IS THERE IF STORMS CAN DEVELOP. ML CIN VALUES ARE STILL AROUND 150 J/KG...BUT RUC/NAM ERODE CAP BY 00Z. FOR TONIGHT...STRONG SHORTWAVE WILL APPROACH WESTERN DAKOTAS. THIS COUPLED WITH FORCING AND ISENTROPIC LIFT OVER SFC BOUNDARY WILL AID THUNDERSTORM DEVELOP THIS EVENING AND OVERNIGHT. EXPECT STORMS TO DEVELOP IN CENTRAL/WESTERN ND LATE THIS AFTERNOON IN ASSOCIATION WITH SHORTWAVE. THERE COULD BE MORE THUNDERSTORM DEVELOPMENT TO THE NORTHEAST JUST NORTH OF SFC BOUNDARY INTO NORTHEAST ND LATE THIS AFTERNOON AND EVENING. THE BEST SHEAR FOR SUPERCELLS WILL BE IN OUR FAR NW AREA...BUT IF CAP CAN BREAK STORMS WILL DEVELOP EXPLOSIVELY WITH TORNADIC POTENTIAL AS WELL. CAP SHOULD SLOWLY ERODE OVERNIGHT WITH A COMPLEX PROBABLY DEVELOPING IN CENTRAL ND OVERNIGHT AND MOVING INTO EASTERN ND LATE. WILL HIT THUNDER CHANCES HARDEST IN NORTHEAST ND INTO EXTREME NW MN WHERE CAP WILL BREAK FIRST. POTENTIAL FOR HEAVY RAIN AND SEVERE WEATHER WILL EXIST WHERE STORMS ARE...SO WILL MENTION IN GRIDS. FLASH FLOOD WATCH IN DVL BASIN INTO KITTSON COUNTY TONIGHT-MON LOOKS GOOD...AND WILL NOT EXPAND TO THE SOUTH AT THIS TIME. THIS AREA WILL RECEIVE THE FOCUS OF THE LOW LEVEL JET AND BEST MOISTURE POOLING ALONG BOUNDARY...AND THEY HAVE BEEN VERY WET OF LATE. ON MONDAY...BOUNDARY SLOWLY MOVES EAST ALONG WITH INSTABILITY AND HIGH PRECIPITABLE WATER VALUES. THEREFORE WILL MOVE THUNDER SLOWLY FROM WEST TO EAST DURING THE DAY. THUNDER WILL LINGER IN EASTERN AREAS MONDAY NIGHT BEFORE MOVING EAST OF REGION BY TUESDAY. WILL MENTION SEVERE WORDING/HEAVY RAIN TOMORROW WITH ML CAPES TO 1500 J/KG ALONG WITH PLENTY OF MOISTURE AVAILABLE. BY TUESDAY/WED...EXPECT A DRY PERIOD WITH TEMPERATURES ABOVE NORMAL AND HIGH PRESSURE IN CONTROL. .LONG TERM (THU-SUN)... TWO SYSTEMS TO POSSIBLY AFFECT THE FCST AREA....ONE THU NIGHT-FRIDAY AND THE OTHER ON SUNDAY. CANADIAN/GFS IN AGREEMENT ON GENERAL UPPER AIR PATTERN...WITH BUILDING RIDGE INTO THURSDAY FOLLOWED BY NEXT 500 MB TROUGH WHICH WILL MOVE THRU MT INTO CANADA. SFC LOW WILL DEVELOP ERN MT/SE SASK THURSDAY. LOOKS LIKE MAIN 500 MB SHORT WAVE AND SFC LOW WILL TRACK JUST NORTH OF THE INTERNATIONAL BORDER AND THUS MAIN FORCING NORTH OF THE AREA. GFS MODEL IS FASTER THAN CANADIAN...WITH GFS MOVING LOW AND FRONT THRU THU NIGHT WHILE CANADIAN MORE SO ON FRIDAY. BUT BOTH MODELS KEEP PCPN NORTH CLOSER TO DYNAMICS...SO ATTM WILL KEEP IT DRY. NEXT SYSTEM POSSIBLE ON SUNDAY AS NEXT LOW DEVELOPS IN HIGH PLAINS WITH CANADIAN/GFS AGAIN SHOWING SOME BOUNDARY SETTING UP OVER SOUTH DAKOTA. CONSISTENT RUN TO RUN FROM GFS IN SHOWING PCPN SUNDAY...SO DID ADD A LOW POP FOR LATE IN THE EXTENDED. && .AVIATION... FRONT OVER WRN ND WILL ONLY SLOWLY MOVE EAST...MOVING INTO THE GFK/FAR AREA AROUND 18Z. PATCHY HIGH AND MID CLOUD DEVELOPMENT THIS AFTN AND TONIGHT EAST OF THE FRONT WITH CHANCE OF THUNDERSTORMS ENTERING THE PICTURE AFTER 06Z. TIMING AND COVERAGE STILL QUESTIONABLE. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...AREAL FLOOD WARNING FOR PEMBINA COUNTY UNTIL 18Z MON FLASH FLOOD WATCH DEVILS LAKE BASIN TONIGHT-MONDAY. MN...AREAL FLOOD WARNING FOR KITTSON COUNTY UNTIL 18Z MON. FLASH FLOOD WATCH KITTSON COUNTY TONIGHT-MONDAY. && KELLENBENZ/RIDDLE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 648 AM CDT SUN JUL 10 2005 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-111147- BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN- EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN- EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND- HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND- NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND- PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN- SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND- TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN- WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN- INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE... FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU... THIEF RIVER FALLS...VALLEY CITY AND WAHPETON 648 AM CDT SUN JUL 10 2005 ...A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER PORTIONS OF EASTERN NORTH DAKOTA AND EXTREME NORTHWEST MINNESOTA... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF CENTRAL NORTH DAKOTA AND COULD MOVE INTO PORTIONS OF NORTHEAST NORTH DAKOTA AFTER 7PM THIS EVENING. THE FAVORED LOCATION WILL BE OVER THE DEVILS LAKE BASIN AND ADJACENT PORTIONS. THE PRIMARY HAZARD WILL BE DAMAGING WINDS AND LARGE HAIL. IN ADDITION...LOCALLY HEAVY RAINS ARE ALSO POSSIBLE. AN APPROACHING COLD FRONT WILL INTERACT WITH MOIST UNSTABLE AIR TO PRODUCE THE STRONG THUNDERSTORMS. AHEAD OF THE FRONT TODAY TEMPERATURES IN 90S WILL COMBINE WITH THE HUMIDITY TO RAISE THE HEAT INDEX TO AROUND 100 LATER THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL BE POSSIBLE FROM THE RED RIVER VALLEY EASTWARD ON MONDAY AFTERNOON AND EVENING. A FEW OF THESE STORMS MAY APPROACH SEVERE LIMITS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS EVENING. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT THE FOLLOWING URL. WEATHER.GOV/GRANDFORKS USING LOWER CASE VOELKER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA ND 517 PM CDT SUN JUL 10 2005 NDZ006>007-014>015-024-110530- BENSON ND-CAVALIER ND-EDDY ND-RAMSEY ND-TOWNER ND- THE NATIONAL WEATHER SERVICE HAS CANCELLED SEVERE THUNDERSTORM WATCH 634 IN EFFECT UNTIL MIDNIGHT CDT MONDAY MORNING FOR THE FOLLOWING AREAS IN NORTHEAST NORTH DAKOTA THIS WATCH NO LONGER INCLUDES THE FOLLOWING 5 COUNTIES BENSON CAVALIER EDDY RAMSEY TOWNER INCLUDING THE CITIES OF DEVILS LAKE AND LANGDON.
The national radar mosaic for the moment the first event began.
8 hail, 4 tornado, 3 flash flood, 1 thunderstorm wind. Local standard time, as filed.
Strong rotation was also observed in the clouds.
Dime to quarter sized hail was observed.
Several brief touchdowns occurred in an open field.
The tornado tracked across Big Coulee, just south of highway 19. The tornado then continued into Ramsey county.
The tornado originated in Benson county 5 miles northeast of Minnewaukan. After crossing Big Coulee just south of highway 19, the tornado continued tracking to the east.
The wind gust was measured by a Davis wind sensor on the Cando elevator.
Water ran over a county road near a coulee to the North Fork of the Sheyenne River.
Most of the hail was dime to quarter size, but a few were as big as hen eggs.
The tornado tore out multiple 50 to 100 foot sections of shelterbelts along its path. Four miles west of Hannah, a television antenna was knocked over to the east, a grain dryer was knocked over to the northeast, and trees were blown down in a west-to-east pattern. The doors were also torn off a barn at the same location. Peak winds were estimated at 100 mph.
Dime to nickel sized hail fell along the Benson/Towner county line.
Dime to nickel sized hail fell along the Benson/Towner county line.
Intersections were flooded in downtown Grafton.
Several fields were flooded. Water surrounded two farms and caused basement flooding.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2005Every state in 2005This day in weather historyThe tornado archive for North Dakota, 2005Warnings in North Dakota, July 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5468481, 5468552, 5468553, 5468554, 5468555, 5468556, 5467678, 5467679, 5467680, 5467681, 5467682, 5467683, 5467684, 5467685, 5467686, 5467687.